For 35 years, bizarre and potentially serious reactions involving the lymphatic system have repeatedly been reported from phenytoin (diphenylhydantoin [Dilantin] ). The most characteristic reaction, frequently referred to as "pseudolymphoma," is described in AMA Drug Evaluations1 as "a lymphadenopathy simulating malignant lymphoma." Although a few cases of true lymphoma and of Hodgkin disease have been reported in which a causal relationship to hydantoin therapy seems possible, the illness typically subsides promptly when the phenytoin is withdrawn and a nonhydantoin anticonvulsant is substituted.
It would seen likely that most physicians are now aware of this classic hypersensitivity-induced reaction, although it does still come as a surprise to some who otherwise may be regarded as well informed.
Probably not so well known, however, is a less dramatic but nevertheless distressing lymphatic reaction noted in the manufacturer's literature:
Diphenylhydantoin has been associated with reversible lymph node hyperplasia. If lymph node enlargement occurs in
ARCHER JD. Phenytoin-Induced Lymphadenopathy. Arch Otolaryngol. 1975;101(8):461. doi:10.1001/archotol.1975.00780370003001
Customize your JAMA Network experience by selecting one or more topics from the list below.